I just got prescribed some ammoxicilin for a sinus infection. I know that antiboitics can mess with the effectiveness of the pill, what i don't know is for how long. I won't be seeing my boyfriend until the fourteenth of this month and i am on the amoxy for 14 days. Right now i'm on the blank pills (until sunday when i start a new pack). I guess i'm just wondering if i should go buy some condoms or will the pills work again immediately after my meds are gone. My doctor was vague and online i've seen everything from "use back up protection for the time you are taking the antibiotics" to "use back up for the whole next pill pack, regardless of how long you are on the antibiotics". Can anyone shed some light here?
I was on antibiotics long term (over a year) while I was taking the pill. My doctor told me that the impacts of taking antibiotics while on the pill is really overblown. If the antibiotics upset your stomach, they could possibly reduce the absorption of the pill into your system. I used a back up method for two or three days until I was confident my stomach was fine. But, that's just one doctor's opinion. You have to do what you're comfortable with.
When you take antibiotics, they knock out the bacteria in your gut and this includes the good bacteria too and if you do this then the absorption of other drugs including the pill will be effected and may happen in a different way, so I would suggest that you should use a back up method for a few days.
Next time you take antibiotics, try eating live yogurt or taking Acidophilus caps with them, but at different times. This will recolonate your gut bacteria and will also prevent against stomach upsets from the antibiotics, also yeast infections. It is also worth taking them after the antibiotics to build up the good bacteria again more quickly.
The reason you haven't come across a clear-cut answer to your question is that, unfortunately, there isn't one. There's still a lot of debate among doctors and researchers as to whether antibiotics decrease the pill's efficacy. I don't think loss of intestinal flora would have much/any effect on absorption of the pill (though as gobbleduck said, vomiting and diarrhea certainly would). The argument for antibiotic-contraceptive drug interaction is that antibiotics can make the liver break down certain compounds (including the pill) faster, which would mean they exit your system faster. Whether or not this applies to you depends on the antibiotic you're taking and on your liver's reaction to it. Everybody's different! So basically, there's no way of predicting what will happen, which is why it's recommended that you use backup until the antibiotics are out of your system. I agree with Blastoff...better safe than sorry! The same individual variation that determines whether antibiotics will affect your birth control's efficacy also determines how long the antibiotics will stay with you after you stop taking them.
Indirectly, sure. If there are pathogenic or opportunistic bacteria/protozoa/whatever around to take advantage of the loss of normal flora, then those new bacteria can cause diarrhea.
I apologize for being unclear.....all I meant was that absence of normal flora, in and of itself, doesn't affect absorption of the pill (initial absorption, anyway...later reabsorption and recycling can be impaired, but that just exacerbates the liver metabolism problem). I incorrectly interpreted your first message as meaning that you thought this was the case, since you made no mention of nausea then. Like I said before, I agree with gobbleduck--vomiting and diarrhea, whether you're on antibiotics or not, will affect absorption of the pill.
Since talula didn't mention any vomiting or diarrhea, I assumed that nausea wasn't an issue and that she was worried about the increased clearance of the pill from her system.